Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 29, NWS Wilmington, NC

May 4, 1998Florence County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 4, 1998, 1:29 PM EDT for Florence County, South Carolina. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 4, 1998, 1:29 PM EDT (17:29 UTC)
Expired
May 4, 1998, 2:00 PM EDT
In force
31 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Florence County, SC

What was reported inside it

TimeReportWhereRemark
May 4, 2:05 PM EDTHail 2Claussen, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 12:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 041729 RRA
SVRILM
SCC041-041800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
129 PM EDT MON MAY 4 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...

  NORTHERN FLORENCE COUNTY IN NORTHEASTERN SOUTH CAROLINA

* UNTIL 200 PM EDT

* AT 128 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH LARGE HAIL IN THE VICINITY OF EFFINGHAM MOVING NORTHEAST AT
  30 MPH.

* THIS STORM WILL BE IN THE VICINITY OF...
          CLAUSSEN      BY 135 PM
          MARS BLUFF    BY 145 PM


DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING
ARE EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS.
DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS
PASSED...EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED
ROADWAYS.

SQI/DRH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 10:33 AM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, May 4, 10:33 AM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION... UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
1033 AM EDT MON MAY 4 1998

RAH: BECMG PTLY CLDY FOR TDAY WITH HIGHS 75 TO 80.
S/SW WINDS WL INCREASE TO 15 TO 20 MPH. LIKE CHC POPS FOR AFTN TSRA.

CAE: BECMG PTLY CLDY FOR THE AFTN WITH HIGHS 75 TO 80. S/SW WINDS WL
INCRS TO 15 TO 20 MPH. COULD LWR CHC TO 40 PERCENT... FOR AFTN TSRA.

LOW OVER KY THIS AM WITH DECENT JET ROTATING ARND THE BASE OF THE TROF.
S/WV EXITING NE NC THIS AM WITH LIFT ASSOC WITH THE MAIN TROF MOVING
INTO THE RGN THRU EVE. AM RAIN STABILIZED THE CWA FOR NOW... BUT WITH
GOOD HEATING TDAY AND APPROACHING TROF AND CDFNT... EXPECT SCT TSRA
TO FIRE INLAND. COOL TEMPS STILL LINGERING ALOFT AND BETTER WIND
FIELDS TO SUPPORT SVR TSTMS... BUT THINK BEST CHC WL BE INLAND AND
PERHAPS S. AT ANY RATE... CONT CHC TSRA FOR THE AFTN. EXPECT TEMPS
TO REACH ABOUT 80 AWAY FROM THE COAST AGAIN TDAY... 75 TO 80 OKAY
FOR THE COASTAL COUNTIES.

CWF: WINDS TURNING MORE SRLY THIS AM WITH SEAS 3 FT. WL CONT S WINDS
INCRSG TO 15 TO 20 KTS AHEAD OF THE FNT. WL LOWER SEAS SLIGHTLY.

...UPDATED FCST SKY COND AND TEMPS AS AC LINGERS ALONG THE COAST AND
SC STILL OVERCAST INLAND...

SQI

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 12:09 AM EDTSevere Thunderstorm WarningILMGeorgetown31 min
May 4, 1:38 PM EDTSevere Thunderstorm WarningILMDillon, Marion47 min
May 4, 2:25 PM EDTSevere Thunderstorm WarningILMHorry60 min
May 4, 2:30 PM EDTSevere Thunderstorm WarningILMGeorgetown, Williamsburg65 min
May 4, 2:52 PM EDTSevere Thunderstorm WarningILMFlorence48 min
May 4, 3:23 PM EDTSevere Thunderstorm WarningILMGeorgetown, Horry62 min
May 4, 4:23 PM EDTSevere Thunderstorm WarningILMGeorgetown, Horry47 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.